advertisement
Question
Posted by: John G | 2010-03-15

Girlfriend on Medication

Hi Doc,

My girlfriend and I have been together for the last 4 and a half years. We are (or were) very much in love) We bought a house together 3 years ago. We both have 9 year old sons from previous relationships. Her son lives with us, and my son spends every second weekend with us. And this is where a lot of of our frictions and difficulties arise from.

She feels that very often I don''t give her son, living with us full time, as much attention, or love, as I do my own son when he is with us. This may be partially true, but I have developed a very close bond and relationship with her son, and spend as much good time with him as possible.

We seemed to end up fighting a lot of the time, about the kids, and other stuff as well, but mainly about the kids. Although, she also seems to have had crazy mood swings, and at times I haven''t known where I stand with her. And then, when we fought in front of her son (or mine), it got ugly, and very often she kicked me out of the house. I accepted this, because we both knew it was destructive, and it would only be for a few days, and I would go stay at a mate''s flat. But this whole thing became a cycle. I would move out for a few days or weeks, and then move home, and we were all in love again, and then it would start over, the fighting, kicking me out, etc.

Unfortunately, the periods of time I am now out of home are getting longer and longer. I have now been away for about 8 months, with only a few days here and there, when I have been back home. And she is getting more and more distant, refusing to speak to me, not answering her phone, not replying on sms''s.

After this long explanation, my big question is this: She told me a while back that she suffers from depression, and had been on medication long ago. I have just discovered that she is now taking a drug called " Lexamil Escitalopram" , or " Essitalopram" . This is a Schedule 5 drug, which I googled, and I see it''s for depression, and bipolar.

So, Doctor, please can you tell me what is this drug for, and what should I do about our relationship, i there any hope. Please help. Any suggestions would be appreciated.

Thanks

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

It's become a cliche, but is none-the-less true, that it's quality of time spent with kids and other people, that countrs more than quantity.
Howaboutsome couples and then family counselling sessions to try to sort all this out ? If she wants there to be any real possibility of healing things all round, she should have no objection to this process. From the sound of it she may need therapy / counselling for her problems, too - and maybe at least an assessment and advice from a specialist psychiatrist rathert than a GP. the drug you mention is a fashionable antidepressant, though like all ADs, also at times used for other disorders such as anxiety. Used in Bipolar Disorder, it doesn't contribute to mood sability, but to treating the down-swings of the depresed phases of the disorder, and other meds are needed to deal with the mood swings.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010-03-15

It's become a cliche, but is none-the-less true, that it's quality of time spent with kids and other people, that countrs more than quantity.
Howaboutsome couples and then family counselling sessions to try to sort all this out ? If she wants there to be any real possibility of healing things all round, she should have no objection to this process. From the sound of it she may need therapy / counselling for her problems, too - and maybe at least an assessment and advice from a specialist psychiatrist rathert than a GP. the drug you mention is a fashionable antidepressant, though like all ADs, also at times used for other disorders such as anxiety. Used in Bipolar Disorder, it doesn't contribute to mood sability, but to treating the down-swings of the depresed phases of the disorder, and other meds are needed to deal with the mood swings.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement